Texas, 2009

Tornado in Texas, August 30, 2009

August 30, 2009 · NWS CRP · 1 event in 1 county or zone

A tornado touched near Highway 188, just southwest of Rockport. The tornado continued south crossing Highway 35, just north of Aransas Pass, then dissipated.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A tornado touched near Highway 188, just southwest of Rockport. The tornado continued south crossing Highway 35, just north of Aransas Pass, then dissipated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 30, 2:07 PM CST, 51 minutes earlier.

Area forecast discussion, Aug 30, 2:07 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
307 PM CDT SUN AUG 30 2009

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...SCATTERED AIR
MASS/MESOSCALE BOUNDARY INTERACTION CONVECTION ACROSS SOUTH TEXAS
THIS AFTERNOON SHOULD WANE THIS EVENING WITH THE LOSS OF DAYTIME
HEATING. DEEP TROPICAL MOISTURE WILL CONTINUE TO LURK ACROSS THE
WEST-CENTRAL GULF THROUGH TONIGHT. HOWEVER...THE CONVECTIVE ACTIVITY
ASSOCIATED WITH THIS DEEP MOISTURE HAS THE POTENTIAL TO DRIFT INTO
THE OFFSHORE WATERS LATER TONIGHT INTO THE EARLY MORNING HOURS. THE
SHORT-RANGE MODELS CONTINUE TO SHOW AN UNSETTLED WEATHER PATTERN
THROUGH MONDAY NIGHT. THE MODELS CONTINUE TO PROG A GENERAL TREND OF
INCREASING MOISTURE FROM THE UPPER MEXICAN COAST INTO THE LOWER
TEXAS COAST BY MONDAY. HOWEVER...THE GFS IS MORE AGGRESSIVE THAN THE
NAM IN SPINNING UP AN INVERTED SURFACE TROUGH INTO THE LOWER TEXAS
COAST MONDAY. FOR NOW WILL SPLIT THE DIFFERENCE WITH RESPECT TO POPS
BETWEEN THE NAM/GFS AND WILL MAINTAIN THE CURRENT POP CONFIGURATION
OF SLIGHT CHANCE POPS ACROSS THE COASTAL WATERS AND SOUTHERN PORTIONS
OF THE CWA BOTH MONDAY AND MONDAY NIGHT GIVEN THE INCREASING MOISTURE.
TEMPERATURES THROUGH THE PERIOD SHOULD BE ABOUT A CATEGORY ABOVE
NORMAL.

&&

.LONG TERM (TUESDAY THROUGH MONDAY)...BIG QUESTION IN THE EXTENDED
FORECAST WILL BE WHICH AIRMASS WILL WIN OUT? WILL IT BE THE DRY
CONTINENTAL AIRMASS PUSHING IN BEHIND THE WEAK FRONT THAT IS NEARLY
STATIONARY ACROSS THE REGION...OR THE MOIST TROPICAL AIRMASS POOLED
ACROSS THE WESTERN GULF? THE GFS HAS ONCE AGAIN COME IN WET AT 12Z
AS IT SHOWS AN INVERTED TROUGH DEVELOPING IN THE MOISTURE POOL AND
DRIFTING NORTH BACK INTO THE COASTAL BEND TUESDAY BEFORE BEING
PUSHED BACK TO THE SW BY REINFORCING HIGH PRESSURE. OTHER MODELS ARE
ALL LESS AGGRESSIVE WITH THE MOISTURE INCREASE AND SOME DO NOT SHOW
IT AFFECTING THE REGION AT ALL. HAVE FOLLOWED THE NAM AND ECMWF
SOLNS WHICH ARE A COMPROMISE AND WENT WITH THE LOWER MET POPS. THIS
STILL MEANS INCREASING POPS TO CHC CAT ACROSS SRN/SWRN AREAS ON TUE
W/ SLT CHC/ISOLD POPS ACROSS THE N AND NE. WILL SHOW DECREASING POPS
ON WED AS THE REINFORCING DRY PUNCH ARRIVES AND WILL NOT MENTION THE
GHOST 10 POPS SHOW IN GRIDS FOR THU-FRI. GFS AND ECMWF BOTH SHOW A
TROPICAL WAVE MVG INTO THE REGION NEXT WEEKEND AND WILL SHOW POPS
INCREASING ON SUN ONCE AGAIN. TEMPS STILL LOOK TOO LOW THROUGH THE
PERIOD AND WILL STAY A FEW DEGREES ABOVE MOS VALUES WRT HIGH TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    75  95  74  95  74  /  10  20  20  30  20
VICTORIA          71  96  71  98  71  /  10  10  10  20  20
LAREDO            77  98  76  99  77  /  10  20  20  30  30
ALICE             75 100  74  98  74  /  10  20  20  40  10
ROCKPORT          77  94  77  94  77  /  10  20  10  20  10
COTULLA           70  97  71  98  71  /  10  10  10  20  20
KINGSVILLE        73  96  74  94  72  /  10  20  20  30  20
NAVY CORPUS       76  93  77  92  77  /  10  20  20  20  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TM/95...SHORT TERM
MJG/88...LONG TERM
Hazardous weather outlook, Aug 30, 4:31 AM CST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
531 AM CDT SUN AUG 30 2009

GMZ230-235-250-255-270-275-TXZ229>234-239>247-311045-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
531 AM CDT SUN AUG 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND
TONIGHT...MAINLY ACROSS THE EASTERN HALF OF THE FORECAST
AREA...AS WELL THE COASTAL WATERS. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
SOUTHERN COUNTIES OF THE FORECAST AREA MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KRR/RG

The radar

The Corpus Christi radar (KCRP), 42 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Aransas

When
August 30, 2:58 PM CST to 3:02 PM CST
Where
Aransas County, 6.56 mi WSW of Rockport to 8.6 mi SW of Rockport
Rating
EF0
Path length
3.48 mi
Path width
25 yd
Property damage
$10,000
Reported by
Public
Coordinates
27.983, -97.149

Damage was confined to power lines blown down north of Aransas Pass, along Highway 35.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195737.